Since the time covid-19 hit the world, there’ve been several rumours floating around. Of course, in the last year, we’ve also learnt words like quarantine, covidiot and most recently, covid tongue. Long story short, covid-19 has bombarded us with new terms every single day. And now when the vaccine is out, there is a side-effect that is gaining all the attention – and that is “covid arm”.
According to the Center for Disease Control and Prevention (CDC), a ‘covid arm’ is nothing but an arm rash that you can get right after getting a vaccine shot.
When we asked our expert, Dr Bipin Jibhkate, consultant critical care medicine and ICU director at Wockhardt Hospital, Mumbai, about the ‘covid arm’ phenomenon, he said it is quite normal and can happen with any other vaccine shot as well.
“Once you take a jab, swelling at the site or pain are some of the side-effects that are manageable. But, currently, many people have witnessed another side-effect after taking the covid vaccine. It is a large lesion surrounding the site of the injection. Thus, a covid arm means an arm with a rash after you get vaccinated. It is not as bad as it sounds,” explains Dr Jibhkate.
Dr Jibhkate suggests there is nothing to fret about it. He says, “The rash that appears is red, painful, and itchy, making you uncomfortable. Do not confuse it with a skin reaction that tends to occur immediately, once you get vaccinated. The covid arm will appear within few days or even weeks, as it is a delayed reaction. But, this shouldn’t stop you from getting vaccinated for covid-19 or taking a second shot.”
Basically, the rash takes place, owing to the hypersensitivity. One is immediate cutaneous hypersensitivity, wherein an allergic reaction is witnessed on an immediate basis, and the other one is delayed cutaneous hypersensitivity that occurs due to a reaction of the immune cells and T cells, and may take some time to appear on the skin.
“Applying ice to the site can be a good idea. While other treatment options are antihistamines, topical steroids, non-steroidal anti-inflammatory drugs (NSAID) and oral steroids, you must use antibiotics only when you have been diagnosed with a covid arm. Also, avoid self-medication as it can worsen the case,” advises Dr Jibhkate.
When we asked Dr Jibhkate, if “covid arm” is really a concern, here’s what he had to say. “Not at all! It is a harmless rash. It is not a big deal and will go away after some days. Do not give up on the idea of vaccination, just because you are afraid of a covid arm. It is a manageable side-effect.”
So don’t worry if you get a “covid arm” after getting a shot because frankly, it’s not a big deal.
Track your Menstrual health using
Healthshots Period tracker